This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Articles

Antidepressant Discontinuation: A Review of the Literature

Article Abstract

Sudden or tapered withdrawal from treatment with antidepressants, including monoamine oxidaseinhibitors (MAOIs), tricyclic antidepressants (TCAs), and serotonin selective reuptake inhibitors(SSRIs), can produce phenomena consisting of somatic and psychological symptoms. The literatureabout these discontinuation phenomena consists mainly of case reports and a limited number of controlledprospective studies. The symptoms are generally mild and transient for the TCAs and theSSRIs but may be serious for the MAOIs. They are much more common with a shorter acting SSRI,such as paroxetine, than with the longer acting agent fluoxetine. Because the symptoms of antidepressantdiscontinuation include changes in mood, affect, appetite, and sleep, they are sometimes mistakenfor signs of a relapse into depression. Thus, it is important to directly question patients aboutnew symptoms that occur during antidepressant discontinuation to optimally manage treatment discontinuation.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Volume: 58

Quick Links: Depression (MDD)

References